Tennessee, 2019

Damaging Winds in Tennessee, August 22, 2019

August 22, 2019 · NWS MRX · 3 events in 2 counties and zones

Scattered showers and thunderstorms formed ahead of a cool front that moved into the Southern Appalachian region. A few of these storms became severe in the moderately unstable environment that was in placed ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Scattered showers and thunderstorms formed ahead of a cool front that moved into the Southern Appalachian region. A few of these storms became severe in the moderately unstable environment that was in placed ahead of the front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 22, 6:35 PM EST, 15 minutes earlier.

Area forecast discussion, Aug 22, 6:35 PM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
735 PM EDT Thu Aug 22 2019

.AVIATION...
Scattered showers and thunderstorms will continue to affect TYS
and vicinity during the next hour with this activity likely
affecting TRI between 01z and 03z. Otherwise, VCSH is likely
overnight for most areas with some MVFR conditions, especially by
Friday morning. Numerous showers and thunderstorms are expected
again on Friday afternoon with greatest coverage near TRI and TYS
with MVFR conditions expected with this convection. Winds should
be generally light but may gust and be more variable in the
vicinity of thunderstorms.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

JB
Hazardous weather outlook, Aug 22, 1:49 PM EST, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Morristown TN
249 PM EDT Thu Aug 22 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-231900-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
249 PM EDT Thu Aug 22 2019 /149 PM CDT Thu Aug 22 2019/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

A couple of strong to marginally severe storms will be possible
this afternoon and early evening with gusty winds being the main
threat. Heavy rainfall and localized flash flooding could be
possible this afternoon with any stronger storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

NO hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 22, 4:21 PM EST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Morristown TN
521 PM EDT Thu Aug 22 2019

TNZ012-013-035-036-222200-
Anderson TN-Scott TN-Campbell TN-Morgan TN-
521 PM EDT Thu Aug 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORGAN...
NORTHWESTERN ANDERSON...SOUTHWESTERN CAMPBELL AND SOUTHEASTERN SCOTT
COUNTIES UNTIL 600 PM EDT...

At 521 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wartburg, moving northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Clinton, Wartburg, Oliver Springs, Oakdale, Coalfield, Smokey
Junction, Rosedale, Frozen Head State Park and Petros.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3637 8430 3612 8409 3605 8436 3596 8462
      3606 8470
TIME...MOT...LOC 2121Z 236DEG 24KT 3605 8458

DH
Special weather statement, Aug 22, 4:33 PM EST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Morristown TN
533 PM EDT Thu Aug 22 2019

TNZ040-041-073-074-222215-
Cocke Smoky Mountains TN-Sevier Smoky Mountains TN-
Northwest Cocke TN-North Sevier TN-
533 PM EDT Thu Aug 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COCKE AND EAST CENTRAL
SEVIER COUNTIES UNTIL 615 PM EDT...

At 533 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Smoky Mountains-Big Creek, or 11 miles east of
Gatlinburg, moving east at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Smoky Mountains-Newfound Gap, Smoky Mountains-Balsam Mountain,
Pittman Center, Del Rio, Round Mountain, Cosby, Hartford, Max Patch,
Waterville and Great Smoky Mountains National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3566 8335 3580 8342 3599 8295 3595 8290
      3593 8290 3593 8292 3588 8290 3587 8292
      3584 8292 3582 8295 3579 8296 3577 8299
      3579 8308 3577 8311 3577 8316 3573 8319
      3572 8325 3569 8326 3566 8330
TIME...MOT...LOC 2133Z 249DEG 24KT 3575 8330

DH
Special weather statement, Aug 22, 4:49 PM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Morristown TN
549 PM EDT Thu Aug 22 2019

VAZ001-002-005-222230-
Scott VA-Wise VA-Lee VA-
549 PM EDT Thu Aug 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEE...NORTHWESTERN SCOTT
AND SOUTHWESTERN WISE COUNTIES UNTIL 630 PM EDT...

At 549 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jonesville, moving east at 20 mph.

Pea size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Jonesville, Big Stone Gap, Pennington Gap, Appalachia, St. Charles,
Duffield, Jasper, Dryden and Pattonsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3696 8276 3671 8265 3661 8314 3674 8319
      3675 8313 3678 8313 3680 8310 3682 8310
      3685 8302 3685 8301 3686 8299 3687 8291
      3690 8287 3691 8288 3692 8287
TIME...MOT...LOC 2149Z 250DEG 18KT 3673 8309

DH
Special weather statement, Aug 22, 4:57 PM EST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Morristown TN
557 PM EDT Thu Aug 22 2019

TNZ067-068-084-222245-
Roane TN-Loudon TN-Meigs TN-
557 PM EDT Thu Aug 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOUDON...NORTHEASTERN
MEIGS AND ROANE COUNTIES UNTIL 645 PM EDT...

At 557 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fairview, or 10 miles south of Rockwood, moving northeast at 20 mph.

Pea size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Oak Ridge, Lenoir City, Kingston, Loudon, Fairview, Midtown,
Harriman, Paint Rock, Bradbury, Eagle Furnace, Ten Mile and Tellico
Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3571 8472 3573 8471 3575 8473 3576 8476
      3601 8437 3578 8420 3563 8458 3565 8459
      3564 8462 3562 8465
TIME...MOT...LOC 2157Z 238DEG 18KT 3573 8463

DH
Special weather statement, Aug 22, 6:04 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Morristown TN
704 PM EDT Thu Aug 22 2019

TNZ036-038-069-070-073-222345-
Anderson TN-Jefferson TN-Grainger TN-Knox TN-North Sevier TN-
704 PM EDT Thu Aug 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR KNOX...SOUTH CENTRAL ANDERSON...
NORTHWESTERN JEFFERSON AND SOUTHWESTERN GRAINGER COUNTIES UNTIL 745
PM EDT...

At 703 PM EDT, Doppler radar was tracking a strong thunderstorm near
Knoxville, moving east northeast at 25 mph.

Pea size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Knoxville, Oak Ridge, Sevierville, Farragut, Plainview, New Market,
Strawberry Plains, Halls, Blaine, Karns, Kimberlin Heights, House
Mountain State Park, Lake Forest, Maloneyville, Mascot, Bearden,
Powell and Kodak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3602 8420 3617 8379 3617 8372 3618 8373
      3620 8372 3623 8362 3597 8352 3586 8413
TIME...MOT...LOC 2303Z 251DEG 25KT 3598 8405

DH
Special weather statement, Aug 22, 6:19 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Morristown TN
719 PM EDT Thu Aug 22 2019

TNZ012-222345-
Scott TN-
719 PM EDT Thu Aug 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTT COUNTY UNTIL
745 PM EDT...

At 719 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oneida, moving northeast at 25 mph.

Pea size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Oneida, Helenwood, Winfield, Ketchen, Honey Creek State Park and Big
South Fork National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3660 8456 3659 8433 3657 8430 3640 8467
      3641 8467 3644 8469 3650 8471 3658 8477
      3660 8474
TIME...MOT...LOC 2319Z 229DEG 20KT 3656 8458

DH

The radar

The Knoxville radar (KMRX), 44 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
August 22, 6:50 PM EST
Where
Knox County, 0.69 mi N of Marbledale
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.960, -83.820

Several trees were reported down near the intersection of Thorngrove Pike and John Sevier Highway.

Thunderstorm Wind, Knox

When
August 22, 7:02 PM EST
Where
Knox County, Wooddale
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.020, -83.770

Several trees and power poles were reported down in the area.

Thunderstorm Wind, Sevier

When
August 22, 7:45 PM EST
Where
Sevier County, 2.15 mi NNE of Millican
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.930, -83.510

Several trees were reported down around the Kodak area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840620, 840621, 840622.